Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Oct 16, 2016, 9:58 AM PDT for Monterey County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2016, 9:58 AM PDT (16:58 UTC)
- Expired
- Oct 16, 2016, 6:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 117 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WGUS56 KMTR 161658
FFWMTR
CAC053-170100-
/O.NEW.KMTR.FF.W.0014.161016T1658Z-161017T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
958 AM PDT SUN OCT 16 2016
THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN MONTEREY COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 600 PM PDT SUNDAY
* AT 957 AM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
HEAVY RAIN FALLING ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOBRANES BURN AREA...BIG SUR VILLAGE...LUCIA...
TASSAJARA HOT SPRINGS...GORDA...JAMESBURG...
CARMEL VALLEY VILLAGE...PICO BLANCO CAMPGROUND...
CACHAGUA NEAR THE LOS PADRES DAM...
JULIA PFEIFFER BURNS STATE PARK...ANDREW MOLERA STATE PARK...
SAN CLEMENTE DAM...PARTINGTON RIDGE...ESALEN INSTITUTE...
BIG SUR RAWS AND ARROYO SECO RAWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE-THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.
&&
LAT...LON 3579 12139 3594 12156 3608 12167 3621 12189
3650 12195 3652 12187 3642 12164 3630 12147
3579 12115
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 8:11 AM PDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 16, 8:11 AM PDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
811 AM PDT SUN OCT 16 2016
.SYNOPSIS...Periods of rain will continue today, mainly south of
the Golden Gate. Rain could be locally heavy in the Santa Cruz and
Santa Lucia Mountains. Locally strong and gusty southerly winds
will occur today, mainly across the southern portion of the
forecast area. Showers will continue regionwide through tonight,
with some lingering showers possible into Monday. Dry weather will
return to all areas by Tuesday and persist through the rest of the
week and into next weekend. A robust warming trend is forecast
from Tuesday through Friday as high pressure builds over
California and offshore flow develops.
&&
.DISCUSSION...As of 8:10 AM PDT Sunday...Widespread rainfall will
continue this morning for locations from San Mateo County to the
south. Radar returns have mostly been light to moderate although
based off of various gauges locally heavy precipitation has been
falling at times. Latest run of the HRRR continues to show two
main areas of concern for today -- Santa Cruz Mountains and the
Santa Lucias. Of particular concern are the Loma and Sobranes
areas where heavy rain could lead to debris flows. Based off of
CHP reports and number that are both in and projected, a flood
advisory has now been issued to specifically handle Santa Cruz
Mountains/Loma location. Will keep a close eye on values around
Sobranes and issue a similar product if needed. We will be
providing quite a few updates via social media today with the
latest values and information.
Otherwise, look for rain to remain focused over the southern half
of the CWA through the afternoon. Rain will change over to showers
later in the afternoon through at least midnight. Showers will
taper off after that with dry conditions expected for the work
week.
.PREVIOUS DISCUSSION...The frontal boundary that swept through
the San Francisco Bay Area on Saturday afternoon and evening
stalled over the Monterey Bay Area on Saturday Night. Radar
currently shows a band of showers from Santa Clara and Santa Cruz
counties south into northern Monterey County. Rain rates along the
boundary overnight have mostly been light except moderate at times
in the Santa Cruz Mountains. Little or no rain has fallen
overnight from San Francisco northward. Our region remains in the
warm sector of this weather system with early morning temperatures
ranging from the mid 50s to mid 60s.
Expect rainfall along the nearly stationary boundary to become
more widespread and increase in intensity by mid morning as a wave
developing along the front offshore approaches the coast. As this
wave approaches, rainfall will likely shift a bit northward as
well. But the models agree that the bulk of today's precipitation
will fall south of the Golden Gate and be primarily focused on
areas where rain is currently falling. Of primary concern is the
expected increase in rainfall intensity across the burn scars from
the Loma and Soberanes Fires. As much as 2 inches of rain has
fallen on the Loma burn scar since yesterday afternoon an upwards
of 1.5 inches on western portions of the Soberanes fire scar. The
latest HRRR model forecasts up to an additional four inches of
rain today on the Loma Fire scar and up to three more inches for
Soberanes. And both the WRF and HRRR models forecast rain rates in
these areas in excess of a half inch per hour at times from mid
morning through early afternoon. These rainfall amounts and
intensities could trigger mudslides and/or debris flows over the
burn scars or downstream of the burn areas today. A flash flood
watch is in effect for the burn areas through this evening.
Winds have decreased considerably overnight in most areas, but
remain locally gusty in the hills. Expect winds to increase once
again by midday as the frontal wave approaches the coast. Winds
will be strongest across the southern portion of our area. The WRF
forecasts wind gusts as high as 40 mph from late morning through
mid afternoon, with the strongest winds near Monterey Bay and in
the southern Diablo mountain range as well as the Santa Lucias.
Winds speeds are expected to remain below advisory levels except
at a few exposed coastal locations and locally in the higher
hills.
The frontal boundary will finally move off to the southeast late
this afternoon and evening as the broad upper trough offshore
shifts inland. The upper trough will trigger widespread shower
activity overnight tonight...and this is when the North Bay will
get back into the precipitation action. In fact, the North Bay
will probably see the most widespread shower activity overnight.
Gusty southwest winds will continue overnight as well. Scattered
showers will linger into Monday morning and some model output
keeps a few showers going over the North Bay into Monday afternoon
as a final shortwave trough skirts across far northern California.
All precipitation should end by Monday Night. Dry weather is then
expected for the remainder of the week and on through next
weekend.
A warming trend is forecast from Tuesday through Friday as an
upper level ridge builds over California. In addition, offshore
flow is forecast to develop by midweek and so temperatures will
warm well above normal all the way to the coast by Thursday. Highs
are expected to reach into the 90s across the southern portion of
our forecast area by Thursday and Friday. Friday looks to be the
warmest day with cooling anticipated next weekend as onshore flow
returns.
&&
.AVIATION...as of 5:00 AM PDT Sunday...As of 12z, scattered light
showers continue for the South and East Bay region, while more
widespread, moderate showers continue to impact the Monterey Bay
terminals. A secondary band of moderate showers is expected to
push through the area by mid-morning. Primarily MVFR CIGs this
afternoon, with intermediate VFR conditions. CIGs/VIS could
potentially drop to IFR with heavier pockets of rain that occur.
South/southwest winds will be gusty again today, sustained at
15-20 kt, with gusts around 30 kt possible for some locations.
Low confidence on CIG and rain timing. Moderate confidence on
winds.
Vicinity of KSFO...Mostly MVFR CIGs with brief periods of VFR this
morning. Hi-res models suggesting showers around 15-16Z. VIS may
drop to IFR levels with heavier showers. Southwesterly winds will
be gusty this afternoon, gusting around 30 KT.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Periods of light to moderate rain
currently impacting the Monterey Bay area. MVFR/IFR CIGs and VIS for
the most part today. More widespread rain expected later this
morning that will last through the afternoon. South/southwest
winds 15-20 kt, gusting to around 25 kt this afternoon.
&&
.MARINE...as of 04:29 AM PDT Sunday...A frontal system is expected
to remain over the central waters through the day today before
getting pushed east by an upper level trough. Light to moderate
southerly winds will decrease and become southwest Sunday night.
Light to moderate showers will continue through Monday and could
reduce visibilities. Hazardous seas will continue to be a threat
through at least monday morning, perhaps even later.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Coastal Flood Advisory...Entire Coast from Sonoma
County south to Monterey County
Flash Flood Watch...Loma Fire Burn Scar in the Santa
Cruz Mountains
Flash Flood Watch...Soberanes Fire Burn Scar in the
Santa Lucia Mountains
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay
&&
PUBLIC FORECAST: Dykema
AVIATION: BAM
MARINE: BAM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Oct 16, 5:31 AM PDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 531 AM PDT SUN OCT 16 2016 CAZ006-505>513-516>518-528>530-170600- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 531 AM PDT SUN OCT 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...SUNDAY AND SUNDAY NIGHT PERIODS OF RAIN WILL CONTINUE ON SUNDAY...MAINLY SOUTH OF THE GOLDEN GATE. LOCALLY HEAVY RAIN IS LIKELY IN THE SANTA CRUZ MOUNTAINS AND SANTA LUCIA MOUNTAINS. A FLASH FLOOD WATCH FOR POSSIBLE DEBRIS FLOWS IS IN EFFECT THROUGH SUNDAY EVENING FOR THE LOMA AND SOBERANES BURN AREAS. * FLASH FLOOD WATCH....LOMA BURN SCAR IN WESTERN SANTA CLARA COUNTY...THROUGH SUNDAY EVENING * * FLASH FLOOD WATCH....SOBERANES BURN SCAR IN NORTHWESTERN MONTEREY COUNTY...THROUGH SUNDAY EVENING * IN ADDITION HIGH ASTRONOMICAL TIDES COMBINED WITH LARGE OCEAN SWELL WILL RESULT IN MINOR COASTAL FLOODING AND BEACH EROSION THROUGH MONDAY AFTERNOON. * COASTAL FLOOD ADVISORY FOR THE ENTIRE COAST IN EFFECT UNTIL 3 PM MONDAY * .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS MAY LINGER INTO MONDAY. RAIN WILL END BY LATE MONDAY. MINOR COASTAL FLOODING WILL CONTINUE TO BE POSSIBLE UNTIL EARLY MONDAY AFTERNOON. NO WEATHER HAZARDS ARE EXPECTED AFTER MONDAY.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 7:48 AM PDT | Areal Flood Advisory | MTR | Santa Clara, Santa Cruz | 6 hr |
| Oct 16, 10:05 AM PDT | Flash Flood Warning | MTR | Santa Clara, Santa Cruz | 8 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.